Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 162, NWS Omaha, NE

June 24, 2003Cedar County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 24, 2003, 5:07 PM CDT for Cedar County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2003, 5:07 PM CDT (22:07 UTC)
Expired
Jun 24, 2003, 5:45 PM CDT
In force
38 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Cedar County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 2:15 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.1 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2003-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2003-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 242207
SVROAX
NEC027-242245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
507 PM CDT TUE JUN 24 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CEDAR COUNTY IN NORTHEAST NEBRASKA

* UNTIL 545 PM CDT

* AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF BELDEN...OR ABOUT 28 MILES
  NORTH OF NORFOLK...MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLERIDGE AROUND 515 PM CDT
  HARTINGTON AROUND 525 PM CDT
  WYNOT...OBERT AROUND 540 PM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. KEEP AWAY FROM WINDOWS AND GLASS DOORS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR NORTHEAST NEBRASKA.

LAT...LON 4235 9736 4236 9709 4277 9697 4281 9737

$$

NIETFELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:33 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 24, 3:33 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
333 PM CDT TUE JUN 24 2003

SEVERE THUNDERSTORMS AND FLOODING ARE AGAIN THE MAIN FORECAST ISSUES.

A VERY UNSTABLE AIRMASS COVERS THE ENTIRE AREA WITH MORNING
BOUNDARIES FORCED NORTH INTO SD.  18Z SOUNDING HAD EXTREME LOW LEVEL
MOISTURE WEAKLY CAPPED BY MID LEVEL DRY LAYER...BUT CAP IS NOW
BROKEN IN SE NEBRASKA.  WITH A LACK OF LOW LEVEL BOUNDARIES FOR
FOCUS...AND ONLY MODEST LOW LEVEL SHEAR...IMMEDIATE SEVERE POTENTIAL
WILL LIKELY BE PULSE TYPE STORMS.  CONVECTION LIKELY MUCH MORE
ORGANIZED IN TOR WATCH AREA OF NORTHEAST NEBRASKA...WHERE OUTFLOW/
FRONTAL BOUNDARIES ARE LIKELY TO SET UP. STRONG LOW LEVEL JET RIDING
OVER ANY BOUNDARY WILL ALSO SET UP FLOOD POTENTIAL IN ADDITION TO
ONGOING FLOODING IN KNOX COUNTY.  FLOOD WATCH HAS BEEN ISSUED FOR
TONIGHT.

12Z MESOETA HAD A REASONABLE IDEA FOR OVERALL PROGRESS OF COLD FRONT
ON WED.  THIS WOULD LEAVE THE CHC OF MORE SEVERE WEATHER IN THE
SOUTHEAST PART OF THE AREA IN THE AFTERNOON...BUT MAINLY SOME
LEFTOVER SHOWERS AND TSTMS IN THE NORTHWEST...ALONG WITH MUCH COOLER
TEMPS.  RAIN SHOULD END EARLY WED NIGHT FOLLOWED BY CLEARING AND
COOLER ALL AREAS.

FEW CHANGES TO LATER PERIODS OF THE FORECAST.  PUT IN A SLIGHT
CHANCE OF TSTMS AS THE NEXT FRONT COMES THROUGH SAT INTO SAT NIGHT.

.OMA...FLOOD WATCH THIS EVENING AND TONIGHT  KNOX...CEDAR...WAYNE...
       PIERCE...AND ANTELOPE COUNTIES

POLLACK
Hazardous weather outlook, Jun 24, 5:00 PM CDT, 7 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF EASTERN NEBRASKA
AND SOUTHWEST IOWA TONIGHT. LARGE HAIL...DAMAGING WINDS AND A FEW
TORNADOES ARE POSSIBLE WITH THE SEVERE THUNDERSTORMS. SEVERE
THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AFTERNOON ACROSS
PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

THE ATMOSPHERE IS VERY UNSTABLE LATE THIS AFTERNOON ACROSS THE
AREA. WIND SHEAR WILL BE FAVORABLE FOR SUPERCELL STORMS TO
DEVELOP THIS EVENING OVER MUCH OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY NIGHT
FOR PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AS A
COLD FRONT MOVES ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA.
SOME STORMS COULD BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING
WINDS. CURRENTLY IT APPEARS THE MAIN THREAT FOR SEVERE WEATHER
WEDNESDAY NIGHT WILL GENERALLY BE SOUTH OF A LINE FROM BEATRICE
TO ONAWA IOWA.

STORM SPOTTERS WILL LIKELY BE NEEDED THIS EVENING AND TONIGHT.

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:08 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Pierce22 min
Jun 23, 8:31 PM CDTSevere Thunderstorm WarningOAXKnox44 min
Jun 23, 8:49 PM CDTTornado WarningOAXAntelope26 min
Jun 23, 9:00 PM CDTSevere Thunderstorm WarningOAXCedar45 min
Jun 23, 9:09 PM CDTTornado WarningOAXCedar51 min
Jun 23, 9:14 PM CDTTornado WarningOAXAntelope, Knox31 min
Jun 23, 9:36 PM CDTTornado WarningOAXAntelope24 min
Jun 23, 9:45 PM CDTTornado WarningOAXKnox30 min
Jun 23, 10:15 PM CDTTornado WarningOAXCedar30 min
Jun 23, 10:41 PM CDTSevere Thunderstorm WarningOAXPlatte64 min
Jun 23, 10:45 PM CDTSevere Thunderstorm WarningOAXCedar30 min
Jun 23, 10:46 PM CDTSevere Thunderstorm WarningOAXPlatte59 min
Jun 23, 11:04 PM CDTSevere Thunderstorm WarningOAXWayne26 min
Jun 23, 11:22 PM CDTSevere Thunderstorm WarningOAXKnox38 min
Jun 23, 11:32 PM CDTFlash Flood WarningOAXKnox6 hr
Jun 24, 12:00 AM CDTSevere Thunderstorm WarningOAXKnox60 min
Jun 24, 12:04 AM CDTTornado WarningOAXCedar41 min
Jun 24, 12:05 AM CDTFlash Flood WarningOAXCedar6 hr
Jun 24, 5:44 PM CDTSevere Thunderstorm WarningOAXCedar31 min
Jun 24, 6:09 PM CDTTornado WarningOAXCedar36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.